How to Handle Mental Health Patients
Terri Polick | NursingLink
Do you remember the 1975 movie, One Flew Over the Cuckoo’s Nest? I saw it my junior year of nursing school when I was just about to enter my psychiatric rotation at an old veteran’s administration hospital that looked like it came straight out of that movie. To make matters worse, my teacher was an older, stricter version of Nurse Ratched. Seriously.
Back then, I swore I would never go into the psychiatric field and now, 33 years later, I’m working as a psychiatric nurse. Why did I make the switch?
I became interested in the mental health field as I worked with patients in other specialty areas. My experience taught me that just because you don’t work behind locked doors on a psychiatric unit, doesn’t mean that you won’t run into patients with mental health issues during your nursing career. The first step to working with psychiatric patients in all healthcare settings is getting over misconceptions and learning how to meet the patient’s needs.
Check Their Meds
When a patient reports mental health issues, the first thing you should do is to look closely at their medication list. Typically, nurses collect this information quickly when a patient is admitted; but it’s imperative to stop and really examine what medications the patient is taking because it can significantly impact future treatment. Psychotropic medications are powerful agents that can cause many physical problems if taken by themselves, or in combination with other drugs.
• Zyprexa, one of the first atypical antipsychotics put on the market, is linked to the development of early onset diabetes.
• EKG changes can occur when a patient takes any conventional antipsychotic medication in combination with the atypical antipsychotic, Geodon.
• Selective serotonin reuptake inhibitors and selective serotonin and norepinephrine reuptake inhibitors like Pristiq, may increase the risk of bleeding, especially when taken in combination with aspirin, nonsteroidal anti-inflammatory drugs, and warfarin.
• Patients with a long history of psychosis with manic episodes are commonly prescribed Haldol and Lithium. These medications are effective and inexpensive, but can cause alteration in consciousness, encephalopathy, extrapyramidal effects, fever, and leukocytosis.
The list of medications and their undesirable side effects goes on without end. Be alert to possible complications if your patient is taking any psychotropic medications.